PROZAC-be careful

Tammy - posted on 07/15/2015 ( 2 moms have responded )

12

0

2

Please be careful if considering giving your child Prozac for depression or OCD if they are still in the growing stage. My daughter was on it for 3 years and although it did wonders for her OCD symptoms we discovered a little too late that she basically stopped growing while she was taking it (long story as to why it wasn't caught sooner). Within 6 weeks of taking her off of it she had grown almost a half an inch. She also was showing zero signs of puberty at the time we took her off of it and 6 weeks later it was clear puberty was kicking in. We will never get back the growth that she would have had during those 3 years. There's only one study that was done on mice before it was approved by the FDA to be used on children as young as 8 and it showed a potential for growth issues and stated further studies should be conducted (if they were there's nothing published). It is most likely a rarer side effect but I feel I should at least try and let people know that if they decide to use it they need to monitor their child's growth very closely.

2 Comments

View replies by

Tammy - posted on 07/15/2015

12

0

2

I see what you're trying to say but I can't completely agree or maybe I should be more clear. She was 8 years old (almost 9) when started on the Prozac. She literally stopped growing and would not have grown if she remained on it. There's very little information out there regarding this side effect and I just wanted to share our experience to caution others to keep a close eye. Our doctor (s) were not really aware that this was a potential side effect because there's so little information out there regarding it. Of course everyone is different and will react differently to medications. My child might be the 1 out of 10,000 that had this complication. I just wish I would have known to be monitoring it so we could have caught it earlier.

MaryAnn - posted on 07/15/2015

347

0

17

Sometimes the risks outweigh the benefits.
SSRIs can cause a number of terrible side effects, but short children with a little extra weight are better optiobs than children who harm others or themselves. Prozac can be a literal life-saver.
Children- scratch that, ALL HUMANS- who are being medicated with psychoactive drugs should always be monitored very closely- by both medical professionals and those who care for them daily, but to be quite honest, their overall wellbeing is of greater importance than their height.

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms